If anyone else is taking neurontin for nerve pain, can you tell me what your experience has been?
- 10 Nov 2012 by Zombievickers
- neurontin, pain, neuralgia, nerves, nerve
... like? Beside the effects on your nerves, what are the effects on your body and mind?
My physician prescribed it to me yesterday for nerve pain from an injury. I took it last night and I was high as a kite. I had a hard time with my balance and vision. This morning I almost felt as though I had a hangover. I have a VERY high drug tolerance and metabolize them at a quick rate so I'm wondering if anyone else has had a similar experience
10 Nov 2012
How much did he start you off on? I have a tendency to keep meds around for a while, even benadryl knocks me for a loop, and I can say I've never had that effect from neurontin. I was started on a low dose and worked up. I hardly know I've taken it except for the easing of pain.
10 Nov 2012
I used to take neurontin and I have never had that reaction to it. How high is your dose? My doctor took me off of it because it didn't help me. If I were you, I would tell my doctor as soon as possiable how it made you feel. You may just be sensitive to it. but I wouldn't let it go too long without telling your doctor.
11 Nov 2012
You should listen to Brandy and Kaismama-and combine their advice. Go talk to your doctor--- You probably got started at too high of a dose. I've used it several times- and was always started on 100 mg. Mine was for nerve damage from a surgery. I'm not saying that your doctor made a mistake, but sometimes they ever misread their own charts. They also have bad days, or have up as attendings for long surgeries. My doctor did this yesterday. I went in for constant nausea in Feb or March. He prescribed a med-but wanted to try using Zantac regularly 2/day. I was using Zantac as needed-none- 3 a day- So I didn't take the med-and tried using my Zantac regularly-It solved the problem. So yesterday he asked me about the nausea med. I reminded him that his plan of taking Zantac regularly took care of the problem. Then he was so happy that he's a genius-and I'm following his instructions. But doctors have days where they need to be refreshed about something.
I had a doctor care for me. He seemed sad-and slightly unfocused- but a quality doctor. I went out and a sgt asked me how he was doing. He just got news that his best high school friend was killed in the Oklahoma City bombing. So talk to your doctor and tell him what's going on with you. I've never had those symptoms, and I ended up taking very high doses for a long time.
11 Nov 2012
I LOVE neurontin. It probably has been the best medicine that I have ever taken. BUT, I cannot take it. I am reduced to one 300mg capsule, once a day. It causes severe weight gain and fluid retention on me. I gained over 80 pounds when I first was taking it at the highest dose possible, because it helped me that much. They kept telling me that I was eating too much. Finally, they took me off, and boy oh boy did the weight start falling off, at least most of it. Like I said, I am still on the one 300mg, which they feel is a "nothing" dose, wouldn't bother you to come off it, and it can't possibly be doing me any good. WRONG. I tried, After the first three days of w/d, I couldn't stand the pain anymore. After two weeks, I went back on the one capsule. So what doctors read, and what actually happens to your body, are two completely different things!!
11 Nov 2012
So, last night I took it without the Zoloft and while I didn't feel hungover this morning, I was still loopy last night. It's almost like being drunk with a clear head. I feel the wobbles in my body and have a hard time keeping my eyes focused but I don't feel dizzy in the head like when I drink.
I have, however, noticed that I get really hungry about an hour after I take it. Is this normal? I know people have talked about weight gain but it seems more severe at higher doses.
I'm still going to call my dr tomorrow to get her feedback on all this as well but I was curious to how other patients weigh in on it. Thanks to everyone who has been in touch :)
11 Nov 2012
did it help you for what you needed it for. I was prescribed it in the past and I took it for a few months and it did nothing for me. I also had no side effects. Maybe your response from using it might have been beacause you mixed it with an other drug.if it works for your pain hopefully you can get use to it.
12 Nov 2012
I hope you will find the right dosage or different medication.
I took your medication before, and it didn't help at all. I switched to a B-6 supplement (100 mg) which did help.
Our systems can be so different. Best wishes in finding the right med or supplement, and dosage! C.E.
12 Nov 2012
I was taking Neurontin (900mg/day) for trigeminal neuralgia. I did not tolerate the drug, I was drowsy most of the time, depressed and it did nothing for my pain, in fact, I think it made my pain worse. However, other people with trigeminal neuralgia (nerve pain in the face) seem to tolerate Neurontin better than other anticonvulsants, and they get relief using this medication. Everyone's body chemistry is different and so is our reaction to medication, I believe.
16 Nov 2012
Hi Zombievickers, Like Lyrica, Neurontin (or Gabapentin) can cause that high as a kite feeling. Unpleasant, for most of us, to say the least.
I had some pain relief (Fibro), accent on the word "some". It did not give me that high feeling, yet Lyrica, most assuredly, did cause that side effect.
I also had some major cognitive issues with Gabapentin, such as hunting for the correct word, which I found incredibly embarrassing. Memory issues were one of the most annoying side effect. I would forget why I had gone into a particular room in my home and thought I'd early onset dementia! It's kind of funny, really, yet when I look back at it, the memory loss was quite alarming.
Gab can be a lifesaver for some people, and I suspect you may be one of those people. Give it a shot, you may really find great pain relief from this medication!
Best wishes to you ZV,
27 Apr 2013
I take that drug too, I haven't noticed a differance with it, I don't know what it's supposed to do, I should ask my pharmacist about it. I have dizziness when I bend over or just turning around to look behind me. I don't know if it causes dizziness but I sure feel like I am having more problems with dizziness with the medications I take than I did when I was a teen and not taking any medications.
22 May 2014
I was perscribed Neurontin/Gabapentin at 300mg 3x's a day on May 14, 2014. My experience besides the dizzy, drunk, hangover feeling has been sleeping anywhere from 16-20hrs per 24hr period. This is NOT normal for me, I usually sleep 4-6hrs per night. I am also finding it hard to accomplish anything and have a "foggy" head most of my awake time. I also have an extremely high tolerance for pain and most other medications. So to me, something is not right; although I am completely pain free, I feel a lower dose may be in order.
22 Jul 2014
I have taken Neurontin (Gabapentin) for the past ten years or so. I currently take 600mg tablet's. I take 2 pills in the morning 2 in the afternoon and 3 at bedtime. It help's with the forking in my side's. It drove me crazy and on day's the forking is unbelievable,( if I do not take medication). I also take other medications to help curb the pain for my TM.
18 Sep 2014
My Dr. started me on 100 mg. 3 X daily. I took it for 2 months. It did work for me however the only side effect I had was weight gain and I look like I was the Michllen Man. I've now been put on 50 mg. a day of Topomax. Dr. Said it works for nerve pain and can actually make you lose weight. My pain Dr. also wants to put a nerve pulse generator in my back. Not to sure about that yet.
21 Nov 2014
I take 3800mg a day of Gabapentine/Neurotin for CRPS and Post Herpetic Neuropathy. What you're expirencing is normal. You build tolerance. I spent the first two weeks on it at 1800mg in a virtual coma sleeping 12-15hrs a day! What you're expirencing is complety normal. Hope you get relief!
23 Nov 2014
My pain management doctor started me out on neurontin a little over a year ago for damaged sciatic nerve pain from degenerated and herniated discs in my lower back. I started with one 300 mg capsule a day then slowly increased over the next 3 days to taking 3 300 mg capsules a day. At first I had similar effects, dizziness, trouble speaking and remembering, involuntarily eye movement, balance issues, even muscle twitches, basically every side effect listed on the literature that came with the prescription. But after about two weeks, maybe less, I began to get used to the medicine and the side effects slowly diminished. Now they are barely noticeable. Keep at it, it will get better. I have since gone up to 4 300 mg capsules a day. It has been a miracle for me! As bad as my back pain is, my nerve pain down my legs was beginning to overshadow that. Now I just deal mainly with back, I hardly have issues with my legs now.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... removal) but now my eyes HURT and are really dry. is the normal or should I talk to my Dr
3 answers • 10 Oct 2012
... I have been taking Gabapentin/Neurontin for about 5 months for a pinched nerve in my neck, I had surgery last month and was told that continuing ...
3 answers • 16 Apr 2013
I have a slight buldge in my L5 in my back. I've had an epidural injection and 2 sets of joint injections. They helped some but now I'm ...
2 answers • 28 Jul 2013
Dear all My mother is a 77 years old sufferer of PHN who has been trying obediently all the range of drugs (Gabapentin-Neurontin... nerve blocking ...
7 answers • 15 Dec 2013
... back. I've been taking it for over a year, and it started out rocky with side effects but those got better and became tolerable, however ...
4 answers • 23 Nov 2014